There has been much talk surrounding the Covid vaccines released by Moderna and Pfizer… and if you have done your research you have probably heard about the Moderna vaccine causing side effects in people with facial fillers. This side effect is swelling near the filler injection site and it has only been reported in three patients during the clinical trial. THREE! The patients who reported this side effect had the fillers injected anywhere between 2 weeks and 6 months prior to receiving the vaccine. Shortly after receiving the vaccine they noticed swelling in the areas where the fillers had been injected. In all 3 cases the swelling resolved by itself or with the help of an antihistamine.
Why does this happen to some people? It is believed that this occurs due to an inflammatory reaction. The fillers you had placed are technically a foreign substance in your body, and when an immune response is triggered by a vaccine (it can happen from any vaccine!), your immune system is sort of “switched on” to counteract any foreign substance within the body. This is what results in the temporary swelling around the fillers. As the immune response dissipates, the swelling will begin to go down and the area will return to how it looked before.
As stated above, other vaccines have been known to cause this reaction as well… and any other cause for an increased immune response can trigger this reaction too, such as influenza or the common cold. I actually experienced this firsthand- I had a cold a few months after having Voluma placed in my chin for a chin augmentation and noticed the area felt hard and swollen. This lasted for about a week, but once I no longer felt sick, the swelling started to subside and hard feeling went away (and has not returned!). I recently had my first Moderna Covid vaccine as well, and have not noticed any issues with my previously placed lip fillers.
A few patients have asked if the Moderna vaccine also interacts with previous Botox injections. This has not been reported in clinical studies and I have not heard of this happening from any other colleagues. I had my usual Botox “tune up” done about a week prior to my Covid vaccine as well, and have not noticed any complications.
Now I know, everyone is different and people respond differently to medications, vaccines, and procedures. There is always the chance that you might have an adverse reaction to anything whether it be a medication, supplement or even food. If you know you are allergic to specific medications, ingredients, foods, etc., or suffer from various allergies, you might be at higher risk for having an adverse reaction to any vaccine. Definitely let your healthcare provider know of any allergies you have prior to receiving any vaccine and make sure you stick around for a bit after you receive it so they can monitor you for any adverse reactions.
In regards to swelling near filler injection sites after any vaccine or illness- I just want you to know this is rare, but not uncommon and will typically resolve on its own or with the help of a little medication! It is truly not anything to worry about!